Michigan, 2006

Heavy Rain in Michigan, May 30, 2006

May 30, 2006 · NWS MQT · 1 event in 1 county or zone

Thunderstorms dumped heavy rainfall and caused minor flooding over portions of the Pictured Rocks area on the morning of the 30th. Radar rainfall estimates in excess of three inches were observed between Beaver Lake and Nawakwa Lake and the resulting heavy rainfall washed out portions of Kingston Lake Road (Highway H-58) between Twelvemile Beach and Hurricane River Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Thunderstorms dumped heavy rainfall and caused minor flooding over portions of the Pictured Rocks area on the morning of the 30th. Radar rainfall estimates in excess of three inches were observed between Beaver Lake and Nawakwa Lake and the resulting heavy rainfall washed out portions of Kingston Lake Road (Highway H-58) between Twelvemile Beach and Hurricane River Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 30, 3:00 AM EST, 2 hours earlier.

Area forecast discussion, May 30, 3:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
400 AM EDT TUE MAY 30 2006

.DISCUSSION...
THE MAIN CONCERNS WITH THIS FORECAST PACKAGE ARE THE RAIN AND
THUNDERSTORM POTENTIAL FOR TODAY AND TONIGHT AND THE TEMPERATURES.

WATER VAPOR IMAGERY AND RUC SHOW A LARGE RIDGE OVER EASTERN NORTH
AMERICA AND A CLOSED LOW OVER NORTHWEST MANITOBA EMBEDDED IN A
LONGWAVE TROUGH BLANKETING CENTRAL AND WESTERN CANADA. SHORTWAVES
ARE BEING EJECTED OUT OF THE BASE OF THE MANITOBA LOW AND ARE
CLIMBING THE RIDGE. THEY ARE LOCATED OVER EASTERN WISCONSIN AND
CENTRAL U.P...AND OVER EASTERN NORTH DAKOTA AND MANITOBA. THE FLOW
BEHIND THE HIGH CONTINUES TO DRAW GULF MOISTURE NORTH THROUGH THE
MISSISSIPPI RIVER VALLEY INTO THE UPPER GREAT LAKES AND WESTERN
ONTARIO. SURFACE ANALYSIS DEPICTS A LOW OVER CENTRAL MANITOBA...WITH
A COLD FRONT DRAPED THROUGH CENTRAL ONTARIO...CENTRAL LAKE
SUPERIOR...AND CENTRAL U.P. INTO EASTERN IOWA. ANOTHER SURFACE RIDGE
IS BUILDING FROM WESTERN MONTANA THROUGH THE DAKOTAS INTO NORTHERN
MINNESOTA. NUMEROUS SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG
THE FRONT OVER THE WISCONSIN AND CENTRAL U.P.

THE MID LEVEL RIDGE WILL PUSH INTO EASTERN QUEBEC AND CONTINUE TO
BLANKET MUCH OF EASTERN CONUS TODAY. THE MANITOBA LOW IS BEING
DIVERTED NORTHEAST INTO NORTHEAST MANITOBA BY THE RIDGE. THE
SHORTWAVE ATTENDING THIS LOW WILL SWEEP INTO NORTHERN LOWER
MICHIGAN AND EASTERN ONTARIO. OTHER SHORTWAVES PIVOTING THROUGH THE
BASE OF THE LOW WILL MOVE FROM EASTERN NORTH DAKOTA INTO WESTERN
ONTARIO. THE COLD FRONT WILL SHIFT INTO NORTHERN LOWER MICHIGAN AND
EASTERN ONTARIO TODAY. GULF MOISTURE OVERRUNNING THE FRONT WILL KEEP
SHOWERS AND SOME THUNDERSTORMS FIRING MAINLY OVER EASTERN AND
SOUTHERN U.P. 850-500MB Q-VECTOR CONVERGENCE WILL BECOME FOCUSED
OVER THE WESTERN U.P. THIS AFTERNOON. HOWEVER...GFS/NAM SHOW THAT
THE AIR MASS WILL DRY OUT CONSIDERABLY BELOW 500MB OVER THE WESTERN
U.P. BY LATE AFTERNOON. THE MUCAPE VALUES WILL FALL OFF OVER THE
FORECAST AREA THROUGH THE AFTERNOON AND BECOME MORE FOCUSED OVER
SOUTHERN WISCONSIN AND LOWER MICHIGAN. CLOUD COVER SHOULD LIMIT
HEATING. COOLER AIR ADVECTING IN BEHIND THE COLD FRONT SHOULD LIMIT
MAX TEMPERATURES TO UPPER 70S TO AROUND 80 TODAY.

THE QUEBEC RIDGE WILL TREK A LITTLE EAST TONIGHT...WHILE THE
MANITOBA LOW DIVES INTO CENTRAL HUDSON BAY. A SHORTWAVE ACCOMPANYING
THIS LOW WILL SWEEP ACROSS WEST AND CENTRAL ONTARIO. ANOTHER WEAK
SHORTWAVE WILL RACE ACROSS THE FORECAST AREA. THE COLD FRONT WILL
SLIDE SOUTHEAST INTO SOUTHERN LOWER MICHIGAN AND SOUTHEAST ONTARIO.
THE RIDGE OVER MONTANA WILL SETTLE SOUTH INTO WYOMING WHILE THE EAST
END OF THIS RIDGE SHIFTS OUT OF MINNESOTA INTO LAKE SUPERIOR. LOW
LEVEL MOISTURE ACCOMPANYING THE FRONT WILL LIKEWISE SHIFT OUT OF THE
FORECAST AREA. THE Q-VECTORS ASSOCIATED WITH THE SHORTWAVES WILL
ALSO SHIFT SOUTHEAST AND MUCAPE VALUES WILL DECREASE TO NEAR ZERO
OVER THE AREA. THUS CLEARING SHOULD RETURN TO THE AREA. AS MORE
COOLER AIR ADVECTS IN BEHIND THE COLD FRONT AND EXPECTED CLOUD
COVER...LOWS IN THE UPPER 40S TO LOW 50S LOOK REASONABLY.

ANOTHER SHORTWAVE WILL MANEUVER INTO CENTRAL UPPER MICHIGAN ON
WEDNESDAY WHILE THE SURFACE RIDGE MOVES OVER THE AREA. A 125KT UPPER
LEVEL JET MAX WILL SLIDE ACROSS CENTRAL ONTARIO...PLACING THE U.P.
UNDER THE RIGHT ENTRANCE REGION FOR A TIME. DRIER AIR ACCOMPANYING
THE RIDGE WILL CONTINUE TO PREVENT SHOWERS FROM OCCURRING. THUS IN
SPITE OF THE INSTABILITY...THE DRY AIR WILL LIMIT PRECIPITATION
PRODUCTION.

AS ONE SHORTWAVE EXITS THE FORECAST AREA WEDNESDAY NIGHT ANOTHER
APPROACHES FROM MINNESOTA. THE RIDGE OVER NORTHERN PLAINS WILL
EXPAND TO BLANKET THE NORTHERN AND CENTRAL PLAINS. THIS RIDGE WILL
BE PUSHING INTO THE UPPER GREAT LAKES. DRY AIR ASSOCIATED WITH THE
RIDGE WILL CONTINUE TO KEEP PRECIPITATION OUT OF THE AREA. THE
MINNESOTA SHORTWAVE WILL SWEEP THROUGH THE FORECAST AREA ON
THURSDAY...WHILE THE SURFACE RIDGE ADVANCES INTO THE UPPER GREAT
LAKES. DRY AIR WILL MAINTAIN DRY CONDITIONS.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DLG
Hazardous weather outlook, May 30, 4:26 AM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
526 AM EDT TUE MAY 30 2006

MIZ001>004-009-084-311200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-GOGEBIC-
SOUTHERN HOUGHTON-
426 AM CDT TUE MAY 30 2006 /526 AM EDT TUE MAY 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MIZ005>007-010>014-085-311200-
MARQUETTE-ALGER-LUCE-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
426 AM CDT TUE MAY 30 2006 /526 AM EDT TUE MAY 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS MORNING WILL BECOME MORE NUMEROUS
THIS AFTERNOON. THE MAIN HAZARDS FROM THESE STORMS WILL BE CLOUD
TO GROUND LIGHTNING AND HEAVY RAINFALL WHICH MAY CAUSE PONDING OF
WATER ON ROADWAYS WITH POOR DRAINAGE. THE THUNDERSTORMS WILL END
AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...RAINFALL REPORTS
WOULD BE APPRECIATED.

LMZ221-248-262-311200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
526 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS MORNING WILL BECOME MORE NUMEROUS
THIS AFTERNOON. MARINERS SHOULD PREPARE FOR BRIEF PERIODS OF
HEAVY RAIN AND WIND GUSTS UP TO 30 MPH. SCATTERED THUNDERSTORMS
WILL END AROUND MIDNIGHT. PATCHY FOG IS ALSO POSSIBLE TODAY AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LSZ221-241>248-263-264-311200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
426 AM CDT TUE MAY 30 2006 /526 AM EDT TUE MAY 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS AND PATCHES OF FOG TODAY AND THIS
EVENING. THUNDERSTORMS WILL BE MOST NUMEROUS OVER EASTERN LAKE
SUPERIOR...EAST OF MANITOU ISLAND AND THE HURON ISLANDS. MARINERS
SHOULD PREPARE FOR BRIEF PERIODS OF HEAVY RAIN AND WIND GUSTS UP
TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DLG/ROLFSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Alger

When
May 30, 5:00 AM EST to 8:00 AM EST
Where
Alger County, Beaver Lake
Reported by
TRAINED SPOTTER
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506001.